New Jersey, 2013

Damaging Wind in New Jersey, June 2, 2013

June 2, 2013 · NWS PHI · 1 event in 1 county or zone

An approaching cold front helped trigger strong to isolated severe thunderstorms in southern New Jersey during the evening of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger strong to isolated severe thunderstorms in southern New Jersey during the evening of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 6:47 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 2, 6:47 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 PM EDT SUN JUN 2 2013

.SYNOPSIS...
A COLD FRONT APPROACHING THE APPALACHIANS WILL VERY SLOWLY CROSS THE
REGION LATE TONIGHT THROUGH MONDAY AS WAVES OF LOW PRESSURE FORM
ALONG IT. A HIGH PRESSURE SYSTEM FROM CENTRAL CANADA WILL THEN BUILD
SOUTHEAST AND INTO THE AREA THROUGH THE MIDDLE OF THE WEEK. THIS
HIGH WILL THEN SLIDE OFFSHORE THURSDAY AND FRIDAY. A LOW PRESSURE
SYSTEM IS EXPECTED TO FORM OFF THE SOUTHEAST COAST ON THE OLD
FRONTAL BOUNDARY ON TUESDAY OR FRIDAY. IT IS FORECAST TO MOVE
SLOWLY NORTHEAST THROUGH NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AN AREA OF LOW PRESSURE WILL CONTINUE TO SLOWLY DRIFT NORTHWARD
THROUGH ONTARIO TONIGHT, SLOWLY DRAGGING A COLD FRONT THROUGH
PENNSYLVANIA AND INTO OUR AREA OVERNIGHT. MEANWHILE, SEVERAL SHORT
WAVES WILL TRAVERSE THE AREA IN THE CYCLONIC FLOW ALOFT THROUGH THE
PERIOD.

SHOWERS AND THUNDERSTORMS WERE DEVELOPING TO OUR NORTH AND
NORTHWEST ASSOCIATED WITH ONE SHORT WAVE MOVING TO OUR NORTH.
ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS DEVELOPING TO OUR
SOUTHWEST ASSOCIATED WITH ANOTHER SHORT WAVE THAT WILL MOVE INTO
OUR AREA THROUGH THIS EVENING. THESE SHOWERS AND THUNDERSTORMS
REMAIN FAIRLY SCATTERED IN NATURE AND ARE MOVING PRETTY QUICKLY.

THE GREATEST CHANCE FOR THUNDERSTORMS LOOKS TO BE THROUGH THIS EVENING
AS THIS IS WHEN INSTABILITY SHOULD BE AT ITS PEAK. HOWEVER, WE
COULD STILL HAVE SOME SCATTERED THUNDER OVERNIGHT. WE DO HOWEVER
EXPECT SHOWERS TO INCREASE IN COVERAGE THROUGH THE EVENING AND
INTO THE OVERNIGHT AS THE FRONT APPROACHES AND THE AFOREMENTIONED
SHORT WAVE APPROACHES FROM THE SOUTHWEST. ONCE THIS SHORT WAVE
MOVES THROUGH, WE COULD HAVE SOMEWHAT OF A BREAK DURING THE NIGHT,
WITH ANOTHER ROUND OF PRECIP TOWARD THE DAYBREAK HOURS MONDAY AS
ANOTHER SHORT WAVES MOVE INTO THE AREA. PW VALUES REMAIN HIGH, SO
THERE COULD BE SOME HEAVY RAIN WITH THE SHOWERS, AND ESPECIALLY
THUNDERSTORMS. ANY THUNDERSTORMS THAT DO DEVELOP LATE THIS
AFTERNOON INTO THE EVENING COULD PRODUCE STRONG/GUSTY WINDS, AND A
SMALLER POSSIBILITY OF HAIL. WE KEEP THE MENTION OF GUSTY WINDS
THROUGH THE EVENING, BUT DROP THE MENTION OVERNIGHT AS THE
GREATEST INSTABILITY IS LOST, BUT WE DO KEEP MENTION OF HEAVY RAIN
OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MODELS ARE SLOWING THE FRONT DOWN EVEN MORE THAN WE PREVIOUSLY
ANTICIPATED. IN FACT, THE GFS EVEN DEVELOPS A WAVE OF LOW PRESSURE
ALONG THE FRONT AS IT DRAGS THROUGH OUR AREA. WITH THE FRONT
FORECAST TO SLOW DOWN, PRECIPITATION WILL LIKELY HANG AROUND THE
AREA LONGER THROUGH THE DAY ON MONDAY. THEREFORE WE INCREASED POPS A
BIT  AND KEPT IT IN LONGER THROUGH THE DAY. WE ARE NOT ANTICIPATING
MUCH IN THE WAY OF INSTABILITY ON MONDAY, SO WIDESPREAD
THUNDERSTORMS ARE NOT EXPECTED; ALTHOUGH THERE COULD BE SOME
SCATTERED THUNDERSTORMS.  UNTIL THE PW VALUES DROP, WE COULD STILL
GET SOME MODERATE TO HEAVY RAIN THROUGH THE DAY, ESPECIALLY ACROSS
OUR EASTERN HALF OF THE CWA. WITH THE CLOUD COVER AND RAINFALL
ACROSS THE AREA, TEMPERATURES WILL BE MUCH COOLER THAN THE LAST
SEVERAL DAYS. A BLEND OF MAV/MET MOS WAS TAKEN, BUT IF THE CLOUDS DO
NOT CLEAR OUT FAST ENOUGH, HIGHS MONDAY MAY BE TOO HIGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB, ESPECIALLY
WITH THE THERMAL FIELDS AT 850MB AND 925MB. WITH THE LATTER BOTH MODELS
BIAS WAS ON THE COLD SIDE. NOT TOO MANY CHANGES TO THE LONG TERM WITH
SOME RATHER PLEASANT WEATHER AT THE START OF THE LONG TERM THEN FOLLOWED
WITH SOME UNSETTLED WEATHER WITH HEAVY RAIN POSSIBLE TOWARD AND INTO
THE WEEKEND.

HARD TO TELL WHICH GFS SHORT WAVES MAY HAVE GRID SCALE ISSUES WITH
THIS 12Z RUN. ALSO THE GFS SEEMS TO BE EMPHASIZING MORE NORTHERN
STREAM THAN SOUTHERN STREAM ENERGY (A GLFMEX SYSTEM?) AS BEING THE
TRIGGER FOR PCPN LATER IN THE WEEK. SO IN SPITE OF WHAT LOOKED LIKE
A GOOD INITIALIZATION, WE DID NOT GIVE THE GFS EXTRA WEIGHT THROUGH
THE LONG TERM.

STARTING WITH MON NGT, WITH THE LACK OF FCST WAA AND THE FCST MID
LEVEL QVEC CONVERGENCE EXITING EARLY, WE ARE CLOSER TO THE GFS THAN
THE WRF-NMMB WRT TO PCPN CHANCES IN THIS PERIOD. THE 12Z RUN EVEN
LOOKS SLOWER THAN THE SREF ENSEMBLE MEAN. LOW CHANCE POPS SOUTHEAST
EARLY. CONVECTIVELY IT DOES NOT APPEAR THUNDER IS POSSIBLE. THERE
SHOULD BE A BIT OF A GRADIENT AND WE DID NOT BOTTOM MIN TEMPS AND
WE BELIEVE A STAT GUIDANCE COMPROMISE WORKS THE BEST.

THEN SOME SPECTACULAR WEATHER IS IN THE OFFING FOR TUESDAY AND
WEDNESDAY WITH NEAR NORMAL DAYTIME HIGH TEMPERATURES AND A CHILLY
TUESDAY NIGHT. AIR MASS FCST TO BE TOO DRY ON TUESDAY TO EVEN
GENERATE CUMULUS CLOUDS. BY WEDNESDAY SOME CIRRUS FROM THE NEXT
SYSTEM MIGHT ARRIVE. THESE ARE ONE OF THE GFS SHORT WAVES WE ARE NOT
THAT CONFIDENT ABOUT TRIGGERING IT. IT STILL SHOWS HOW DRY THE AIR
MASS IS STILL EXPECTED TO BE THAT ALL WE WILL BE ABLE TO MUSTER ARE
HIGH CLOUDS.

A CHANNELIZED VORT MAX IS FORECAST TO BOTTOM AT THE BASE OF THE
500MB TROF JUST NORTH OF OUR CWA ON TUESDAY WITH DECENT RIDGING
FORECAST FOR TUESDAY DAY BEFORE LEVELING ON TUESDAY NIGHT. THE FULL
SUN MACROS IN THIS AIR MASS HAVE BEEN RUNNING ABT 3-5F TOO HIGH, SO
USING THE SAME CORRECTION FOR TUESDAY AND WEDNESDAY MAX TEMPS: NAM
MOS LOOKS BETTER ON TUESDAY AND GFS MOS LOOKS OK FOR WEDNESDAY.

WITH NO FCST RIDGING TO STOP IT, CLOUDINESS SHOULD START INCREASING
ON WEDNESDAY NIGHT. MINS SHOULD BOTTOM IN THIS AIR MASS THE NIGHT
BEFORE. MORE OF A BUMP UP IN OUTLYING THAN URBAN AREAS ON WEDNESDAY
NIGHT. WHILE WE ARE NOT TOTALLY DISCOUNTING THE NORTHERN STREAM
ENERGY, IF SHOWERS ARRIVE EARLIER THAN THURSDAY NIGHT ITS BECAUSE OF
THIS ENERGY. KEEPING THURSDAY DRY IS NOT HIGHLY CONFIDENT.

OTHER THAN BEING CONFIDENT ABOUT THE CHANCES FOR PRECIPITATION ON
FRIDAY AND SATURDAY IT REMAINS UNCERTAIN AS TO HOW THE NORTHERN AND
SOUTHERN STREAMS WILL INTERACT AND THE DETAILS INVOLVED. FOR NOW ALL
OF THE MEDIUM RANGE MODELS ARE SHOWING HEAVY RAIN POTENTIAL AND THE
12Z OP ECMWF DOES SHOW MORE EARLIER PHASING OF THE STREAMS THAN THE
00Z RUN HAD. WE CARRIED THE HIGHEST POPS FRIDAY INTO SATURDAY.
CONVERSELY SUNDAY WE MAY BE TOO PESSIMISTIC HANGING ONTO PCPN
CHANCES. BECAUSE OF THE CLOUDINESS AND PCPN, WHILE IT SHOULD BECOME
MORE HUMID AGAIN WITH SOME MIN TEMPS ABOVE AVERAGE, MAX TEMPS SHOULD
NOT SWAY FAR FROM AVERAGE AND WE WERE CLOSE TO HPC GUIDANCE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS REMAIN ACROSS THE TAF SITES THIS EVENING.

SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN SCATTERED ACROSS THE
REGION AND WILL GRADUALLY DIMINISH FROM NORTHWEST TO SOUTHEAST,
AND EXITING THE AREA BY AROUND 03Z TONIGHT.

CIGS/VSBYS WILL BE TEMPORARILY REDUCED IN ANY SHOWERS AND
THUNDERSTORMS AND WINDS WILL ALSO BECOME GUSTY.

ONCE THE MAIN AREA OF SHOWERS AND THUNDERSTORMS, MOVE OUT, THERE
WILL CONTINUE TO BE MORE SHOWERS AROUND THROUGH THE OVERNIGHT
PERIOD AS A COLD FRONT SLOWLY MOVES INTO AND THROUGH THE REGION.
MVFR CONDITIONS ARE EXPECTED TO DEVELOP IN THE SHOWERS. THERE MAY
BE A CHANCE FOR SOME IFR CONDITIONS TO DEVELOP OVERNIGHT,
ESPECIALLY IN AREAS OUT AHEAD OF THE FRONT WHERE PLENTY OF LOW
LEVEL MOISTURE WILL EXIST. HOWEVER, CONFIDENCE WAS NOT HIGH ENOUGH
TO INCLUDE ANYTHING BELOW MVFR IN THIS TAF ISSUANCE.

SHOWERS WILL CONTINUE THROUGH MUCH OF MONDAY AS THE FRONT SLOWLY
CONTINUES TO PUSH TOWARD THE COAST. MOST AREAS WILL START TO SEE
IMPROVING CONDITIONS AROUND MIDDAY OR EARLY AFTERNOON. THE FRONT
WILL CLEAR THE COAST BY LATE AFTERNOON/EARLY EVENING. MVFR
CONDITIONS ARE EXPECTED TO REMAIN ACROSS THE AREA EARLY IN THE
DAY, WITH A POSSIBLE RETURN TO VFR BY LATE AFTERNOON. WINDS WILL
BE OUT OF THE SOUTH SOUTHWEST OUT AHEAD OF THE FRONT AND THEN TURN
MORE WEST NORTHWEST BEHIND THE FRONT.

OUTLOOK...
MONDAY NIGHT...VFR. SOME POCKETS OF MVFR OR IFR CONDITIONS IN FOG
POSSIBLE AT THE MORE RURAL TERMINALS. CONFIDENCE IS AVERAGE.

TUESDAY AND WEDNESDAY...VFR CONDITIONS EXPECTED. CONFIDENCE IS HIGHER
THAN AVERAGE.

THURSDAY...VFR CONDITIONS. CHANCE OF SOME MVFR CONDITIONS IN FOG OR
HAZE IN THE MORNING. CONFIDENCE IS AVERAGE.

THURSDAY NIGHT INTO FRIDAY...SOME MVFR TO IFR CONDITIONS POSSIBLE IN
AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IS
LOWER THAN AVERAGE.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL REMAIN ACROSS THE COASTAL ATLANTIC
WATERS THROUGH THE PERIOD. WINDS AND WAVES HAVE INCREASED LATE THIS
AFTERNOON AND COULD CONTINUE THROUGH MONDAY. A COLD FRONT
APPROACHING THE AREA TONIGHT WILL LIKELY NOT CROSS INTO THE WATERS
UNTIL VERY LATE IN THE DAY MONDAY.

THE SMALL CRAFT ADVISORY FOR THE LOWER DELAWARE BAY WAS MAINTAINED
AS WINDS COULD GUST NEAR 25 KNOTS FOR A PERIOD THIS EVENING. THE END
TIME OF 11 PM WILL REMAIN THE SAME AS WIND GUSTS ARE EXPECTED TO
DIMINISH BY THIS TIME.

OUTLOOK...
ON DELAWARE BAY SUB SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO
BE OCCURRING THROUGHOUT THE OUTLOOK PERIOD.

ON THE OCEAN SWELLS REACHING SMALL CRAFT ADVISORY CRITERIA SHOULD
STILL BE LINGERING INTO MONDAY NIGHT. WE EXTENDED THE SMALL CRAFT
ADVISORY ON THE OCEAN. THEN AS LONG AS THE HIGH PRESSURE SYSTEM
BUILDS IN FROM THE NORTHWEST AND NOT NORTH OR NORTHEAST (WHICH MIGHT
CAUSE MORE SWELL ISSUES), SUB SMALL CRAFT ADVISORY CONDITIONS SHOULD
OCCUR INTO THURSDAY NIGHT. CONFIDENCE THEN STARTS TO WEAKEN ON
FRIDAY AS THE LOW PRESSURE SYSTEM IS FORECAST TO LIFT FROM THE
SOUTHEAST. THE INCREASINGLY PERSISTENT SOUTHERLY TO SOUTHEASTERLY
FLOW MIGHT BRING SMALL CRAFT ADVISORY CONDITIONS (SWELLS) BACK TO
THE OCEAN WATERS AS EARLY AS FRIDAY.

&&

.RIP CURRENTS...
TODAYS RIP CURRENT RISK IS FORECAST TO REACH A MODERATE RISK FOR
THE FORMATION OF DANGEROUS RIP CURRENTS AT BOTH THE NEW JERSEY AND
DELAWARE BEACHES.

ALSO, TODAY BEGINS RIP CURRENT AWARENESS WEEK. EACH DAY THIS WEEK,
WE WILL ISSUE A PUBLIC INFORMATION STATEMENT DETAILING VARIOUS
CONCERNS FOR THOSE HEADED TO THE OCEAN WATERS THIS SEASON.

&&

.CLIMATE...
OUR ENSO SEASON HEADING INTO THIS SUMMER STAYED UNDER THE CPC
DEFINITION OF A FULL FLEDGED LA NINA. SO OUR SUMMER ANALOGS WILL
HAVE A DIFFERENT SET OF PREVIOUS SUMMERS THAN THE LAST TWO. IN SPITE
OF SOME CHILLY DAYS IN THERE, (MAYBE SURPRISINGLY) BOTH APRIL AND
MAY WERE UNSEASONABLY WARM AGAIN FOR THE FIFTH CONSECUTIVE SPRING.
BY LOCAL DEFINITION, THOSE MONTH'S AVERAGE TEMPERATURES HAVE TO FALL
IN THE TOP THIRD OF ALL MONTHS DATING BACK TO 1872. MAY CAME DOWN TO
THE WIRE. WHILE NEITHER MONTH WAS AS WARM AS SPRING 2012, THEY STILL
CRACKED THE TOP THIRD.

SINCE 1872, THIS COMBINATION HAS OCCURRED ONLY TWENTY-TWO TIMES, BUT
NOW TEN TIMES SINCE 1990. IT SHOULD BE NOTED (AS SOLAR CYCLISTS MIGHT
ALREADY), THE SUMMERS OF 1980, 1991 AND 2002 WERE ALL HOT SUMMERS IN
PHILADELPHIA. THE CURRENT SOLAR CYCLE IS NOT ON PAR WITH THOSE.
NEVERTHELESS, THIS ELEVEN YEAR CYCLE HAS SHOWN ITSELF IN THE ANALOGS.
BECAUSE WE HAVE NOTICED THAT SUMMERS PRIOR TO CPC'S ANALYSIS OF ENSO
CONDITIONS HAVE DRAGGED DOWN THE SKILL OF THESE SUMMER ANALOGS, WE
WILL STOP USING ANALOGS PRIOR TO THE SUMMER OF 1950. THIS ALSO
LEAVES A HOMOGENEOUS ENSO CLASSIFICATION (VS USING JMA
CLASSIFICATION PRIOR TO 1950).

FOR HOTTER OR WORSE, HERE ARE THE FIVE ANALOGS. THESE ARE
TEMPERATURES AND PRECIPITATION FOR PHILADELPHIA FOR
THE UPCOMING SUMMER FOLLOWING UNSEASONABLY WARM APRILS AND
MAYS WITH ENSO NEUTRAL CONDITIONS IN THE TROPICAL PACIFIC.
THE ONE DIFFERENCE WITH THIS ANALOG SET VS THE LAST COUPLE
OF SUMMERS IS THE BACK END HEAT FOR AUGUST. WHILE THE LAST
SEVERAL SUMMERS HAVE BEEN DOWNRIGHT HOT, AUGUST HAS BEEN THE
MONTH CLOSEST TO AVERAGE LEVELS.

YEAR       JUNE AVG   JULY AVG  AUGUST AVG  SUMMER AVG  SUMMER PCPN
1959          72.2       75.9       76.5        74.9       16.49
1980          70.6       78.5       80.0        76.4        9.11
1991          75.7       79.0       79.0        77.9       12.01
1993          74.4       81.4       78.9        78.2        8.68
2004          71.8       76.3       75.0        74.4       16.65

AVG           72.9       78.2       77.9        76.4       12.59
1981-2010 NML 73.3       78.1       76.6        76.0       11.28

THE EXPERIMENTAL TWO CLASS SEASONAL OUTLOOK BY THE CPC FOR THIS
SUMMER HAS THE MOUNT HOLLY CWA WITH ABOUT A 60 PERCENT CHANCE OF
WARMER THAN NORMAL WEATHER. THE PRECIPITATION OUTLOOK IS FOR EQUAL
CHANCES OF IT BEING EITHER DRIER OR WETTER THAN NORMAL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ431.

&&

SYNOPSIS...GIGI/MIKETTA
NEAR TERM...ROBERTSON/MEOLA
SHORT TERM...ROBERTSON
LONG TERM...GIGI
AVIATION...GIGI/MEOLA/MIKETTA
MARINE...GIGI/ROBERTSON/MIKETTA
RIP CURRENTS...
CLIMATE...
Hazardous weather outlook, Jun 2, 2:57 PM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT SUN JUN 2 2013

NJZ001-PAZ054-055-032000-
SUSSEX-CARBON-MONROE-
357 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. VERY HEAVY
RAINFALL COULD CAUSE SMALL STREAM AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001-MDZ008-012-NJZ007>010-012-013-015>019-PAZ060>062-070-071-
101>106-032000-
NEW CASTLE-CECIL-KENT MD-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
357 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. VERY HEAVY
RAINFALL COULD CAUSE SMALL STREAM AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HEAVY RAINFALL COULD CAUSE SMALL STREAM AND URBAN FLOODING ON
MONDAY MORNING. HIGHEST CHANCES FROM AROUND THE INTERSTATE 95
CORRIDOR SOUTHEASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002-003-MDZ015-019-020-NJZ020>023-027-032000-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
357 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. VERY HEAVY
RAINFALL COULD CAUSE SMALL STREAM AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HEAVY RAINFALL COULD CAUSE SMALL STREAM AND POOR DRAINAGE
FLOODING ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ014-024>026-032000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
357 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TODAY'S RIP CURRENT RISK IS FORECAST TO REACH A MODERATE RISK FOR
THE FORMATION OF DANGEROUS RIP CURRENTS AT BOTH THE NEW JERSEY AND
DELAWARE BEACHES.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. VERY HEAVY
RAINFALL COULD CAUSE POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HEAVY RAINFALL COULD CAUSE POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-032000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 PM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 2, 6:08 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
708 PM EDT SUN JUN 2 2013

MDZ012-015-019-020-030000-
CAROLINE MD-KENT MD-QUEEN ANNE'S MD-TALBOT MD-
708 PM EDT SUN JUN 2 2013

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAROLINE...KENT...QUEEN
ANNE'S AND TALBOT COUNTIES...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ON CHESAPEAKE BAY NEAR KENT
ISLAND...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROCK
HALL AROUND 715 PM...LANGFORD AROUND 730 PM...KINGSTOWN AND CRUMPTON
AROUND 745 PM...AND GREENSBORO AROUND 800 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3887 7626 3881 7621 3882 7620 3894 7624
      3890 7624 3893 7628 3889 7627 3891 7632
      3883 7638 3884 7639 3905 7631 3899 7627
      3900 7618 3903 7625 3914 7629 3921 7626
      3930 7577 3879 7574 3872 7635 3876 7639

IOVINO
Special weather statement, Jun 2, 6:26 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 PM EDT SUN JUN 2 2013

NJZ019-020-027-030015-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
726 PM EDT SUN JUN 2 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BURLINGTON AND OCEAN
COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRESIDENTIAL LAKES...MOVING NORTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR CEDAR GLEN LAKES AND WHITING
AROUND 745 PM...LEISURE KNOLL AND JACKSON AROUND 800 PM AND GILFORD
PARK AROUND 815 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3995 7412 3980 7456 3992 7469 4015 7439

IOVINO
Special weather statement, Jun 2, 6:30 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
730 PM EDT SUN JUN 2 2013

NJZ008-010-030000-
MORRIS NJ-SOMERSET NJ-
730 PM EDT SUN JUN 2 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MORRIS AND SOMERSET
COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND BERNARDSVILLE AND MENDHAM...MOVING EAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR HANOVER TOWNSHIP...MORRIS
PLAINS AND MADISON AROUND 735 PM...PARSIPPANY...FLORHAM
PARK...MOUNTAIN LAKES AND CHATHAM AROUND 740 PM...AND EAST HANOVER
AROUND 745 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4089 7429 4090 7433 4084 7432 4079 7436
      4073 7437 4070 7441 4069 7460 4086 7466
      4101 7433 4100 7429 4097 7427 4092 7428
      4090 7426

IOVINO
Special weather statement, Jun 2, 7:00 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EDT SUN JUN 2 2013

PAZ101-103-030030-
WESTERN CHESTER PA-WESTERN MONTGOMERY PA-
800 PM EDT SUN JUN 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHESTER AND UPPER
MONTGOMERY COUNTIES...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND SOUTH COVENTRY TOWNSHIP...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SANATOGA AND
GREEN LANE AROUND 815 PM...RED HILL AND PENNSBURG AROUND 830 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4024 7572 4026 7568 4031 7564 4044 7552
      4028 7528 4009 7569 4017 7578

IOVINO
Special weather statement, Jun 2, 7:05 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT SUN JUN 2 2013

DEZ002-MDZ015-020-030045-
CAROLINE MD-KENT DE-QUEEN ANNE'S MD-
805 PM EDT SUN JUN 2 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAROLINE AND EASTERN
QUEEN ANNE'S COUNTIES IN MARYLAND AND KENT COUNTY IN DELAWARE...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM AROUND GREENSBORO IN MARYLAND TO
NEAR DOVER IN DELAWARE...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3937 7550 3933 7544 3923 7538 3919 7538
      3915 7540 3905 7539 3891 7584 3905 7597

IOVINO
Special weather statement, Jun 2, 7:41 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT SUN JUN 2 2013

NJZ016-017-021-022-030130-
ATLANTIC NJ-CUMBERLAND NJ-GLOUCESTER NJ-SALEM NJ-
841 PM EDT SUN JUN 2 2013

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF
ATLANTIC...CUMBERLAND...GLOUCESTER AND SALEM COUNTIES...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE UPPER PART OF DELAWARE BAY...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR CENTERTON AND
SEABROOK FARMS AROUND 900 PM...AND NEWFIELD AND MALAGA AROUND 915 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM AND IT WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3948 7475 3928 7525 3929 7527 3928 7529
      3934 7534 3933 7537 3935 7539 3938 7542
      3939 7544 3943 7547 3944 7551 3976 7510

IOVINO

The radar

The Philadelphia radar (KDIX), 74 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salem

When
June 2, 8:12 PM EST
Where
Salem County, 2.54 mi ENE of Olivet
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
39.570, -75.130

A severe thunderstorm knocked down a couple of trees in Pittsgrove Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466524.